MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ICAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION ICAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85424
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that the procedure was kissing iliac stents.The target was the left iliac artery.The vasculature disease state was ischemic gangrene of the left lower extremity.The target had a very high-grade stenosis of the proximal left common iliac artery.The sheath was a 6f x 11cm sheath.After deployment of the stent with only one inflation, the balloon burst at 10 atm and when attempting to remove the balloon, it disengaged from the shaft.It had to be removed with the entire system.No post operative issues.
 
Additional Manufacturer Narrative
Analysis: the icast covered stent delivery system was not returned.Because the device was not returned it is difficult to determine if there was any issue with the manufacture of the device.A review of the device history records indicates that this production lot of catheters passed all quality and performance criteria as listed below.The complaint indicates that a balloon rupture occurred.The review of the device history records shows that the minimum burst value seen during the product performance testing of 20 complete catheters was 19.6 atmospheres.This is well above the rated burst pressure of 12 atm as specified on the product label.All the balloons during the balloon burst testing failed with a longitudinal tear.During the process of forming the balloon of the catheter 29 additional samples were balloon burst tested.The lowest value seen from these samples was 19.1 atm.This is also well above the 12 atm requirement.The details provided indicate that the stent ruptured during a kissing stent procedure that had a very high grade stenosis.The details provided do not indicate if the area to be stented had been pre-dilated prior to performing the kissing stent procedure.It is possible that the area was highly calcified and the balloon ruptured on the calcification, but this cannot be confirmed.The details provided also state that ¿the balloon disengaged from the shaft upon removal¿.Because the balloon had a hole in it, the balloon would have not been able to be deflated.Any remaining fluid in the balloon would have made withdrawal back through the sheath difficult.The balloon during manufacture of the device is thermally welded to the catheter shaft.During the manufacture of the device 20 catheters from every lot produced have the proximal balloon bond tested to ensure the bond strength meets specification.The specification is that the balloon bond must not separate under 15 newton¿s (n).The tensile force data from the 20 units tested from this production lot shows that the lowest tensile force value was 24 n¿s.The average break force was 26.7 n¿s.This is well above the 15 newton requirements.A full review of the catheter lot history records was performed.Below is an overview of the quality and performance criteria that every lot of icast covered stent systems is tested to.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath (6fr/7fr) depending on size.Ability to deploy the stent at nominal pressure (8atm).Ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.Ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.Balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).In addition to the final lot qualification testing there are multiple in-process inspections conducted that include the following: balloon hole skive dimensional verification.Stent securement testing.Proximal balloon weld tensile testing as detailed above.Distal tip tensile testing.Catheter leak check.Conclusion: based on the investigation atrium medical corporation cannot conclude that the device was defective.It is possible that the balloon was damaged at some point during the procedure, possibly from calcifications as the details indicate the target had a very high-grade stenosis.
 
Event or Problem Description
N/a.

Brand Name
ICAST COVERED STENT
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH 03054
MDR Report Key8582451
Report Number3011175548-2019-00512
Device Sequence Number2192231
Product Code JCT
UDI-Device Identifier00650862854244
UDI-Public00650862854244
Combination Product (Y/N)N
Initial Reporter StateNY
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/02/2022
Device Model Number85424
Device Catalogue Number85424
Device Lot Number441017
Was Device Available for Evaluation? No
Device Age YR
Initial Date Received by Manufacturer 04/11/2019
Supplement Date Received by Manufacturer05/16/2019
Initial Report FDA Received Date05/06/2019
Supplement Report FDA Received Date05/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR